Tornadoes · United States · North Dakota · 2005

F0 tornado, Solen, North Dakota, June 26, 2005

This F0 tornado ran 2.0 miles across Sioux County on June 26, 2005, touching down at 5:50 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 26, 2005
Touchdown
5:50 PM CDT (22:50 UTC)
Path length
2.0 miles (3.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Sioux County
Touchdown point
46.300, -100.730
Lift-off point
46.320, -100.700
Record number
159

What the Weather Service recorded

No damage.

No damage reported. Tornado in open field.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS BIS issued a tornado warning for this county at 22:45 UTC, 5 minutes before the tornado touched down, in force until 23:15 UTC.

Issued (UTC)ExpiredProductOffice
22:45 UTC23:15 UTCTornado WarningBIS
23:15 UTC00:00 UTCTornado WarningBIS
01:28 UTC02:30 UTCSevere Thunderstorm WarningBIS
02:14 UTC06:15 UTCFlash Flood WarningBIS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jun 26, 2:40 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 26, 2:40 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT SUN JUN 26 2005

...WILL ADD FLASH FLOOD WATCH FOR PORTIONS OF SOUTHCENTRAL NORTH
DAKOTA FOR TONIGHT...

.SHORT TERM...
TONIGHT THROUGH THURSDAY NIGHT...MAIN FORECAST CONCERN/HIGHLIGHT
CONTINUES TO BE CONVECTIVE POTENTIAL.

LOW PRESSURE OVER NORTHWEST TO NORTH CENTRAL SOUTH DAKOTA WITH WARM
FRONT EXTENDED ESE FROM LOW. WEAK COLD FRONT ENTERING NORTHWEST
NORTH DAKOTA. MODIFIED 18Z SOUNDING TO KMBG CURRENTS REMAINS JUST A
TAD CAPPED BUT LIFTING OVER WARM FRONT SOUTH OF NORTH DAKOTA/SOUTH
DAKOTA BORDER SHOULD BE SUFFICIENT TO INITIATE CONVECTION NORTH OF
BOUNDARY. WILL LEAVE LIKELY POPS FOR TONIGHT. CONVECTION TRIGGERED
FROM STRONG SHORT WAVE EXITING WYOMING MOVING INTO SOUTHWEST NORTH
DAKOTA ATTM.

MONDAY LOOKS TO BE A QUIETER DAY...BUT COULD STILL SEE SOME SHOWERS
AND THUNDERSTORMS DURING THE AFTERNOON MAINLY IN THE SOUTH...THEN IN
THE WEST DURING THE EVENING.

ANOTHER STRONG SHORT WAVE MOVES INTO THE PACIFIC NORTHWEST TUESDAY
INITIATED ANOTHER THREAT OF THUNDERSTORMS. RIGHT NOW THE BEST CHANCE
LOOKS TO BE TUESDAY EVENING AND OVERNIGHT.

.LONG TERM...
GFSLR CONTINUE TO ADVERTISE BUILDING UPPER RIDGE BY WEEKS END
BRINGING A RETURN DRY AND WARM PATTERN TO THE REGION. HAVE MADE
LITTLE CHANGES FROM PREVIOUS FORECAST REFLECTING THIS. BY THE
WEEKEND A MORE ACTIVE PATTERN RETURNS AS UPPER SHORTWAVE TROUGH
APPROACHES FROM THE WEST AND ASSOICATE SURFACE TROUGH TRACKS
ACROSS THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 10 PM SOUTH CENTRAL.
FLASH FLOOD WATCH UNTIL 300 AM CDT MONDAY SOUTHCENTRAL.

&&

HW/RGT
Hazardous weather outlook, Jun 26, 5:17 AM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT MON JUN 26 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271017-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
445 AM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZERDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT

In the hours before

Local storm report, Jun 26, 3:58 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             3 SE TROTTERS           47.29N 103.87W
06/26/2005  0.75 INCH        GOLDEN VALLEY      ND   CO-OP OBSERVER

            PENNY SIZE HAIL LASTED 5 MINUTES FROM 229 PM MDT UNTIL
            234 PM MDT.

&&

CS/HW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 12:00Z

10.8 hours before the tornado, 51 km from the path. June 26, 2005.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 10 joules per kilogram, CIN -386, lifted condensation level 589 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-06-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -32 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-386 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Bismarck Municip, ND (KBIS), 00:00Z

1.2 hours after it, 51 km from the path. June 27, 2005.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2883 joules per kilogram, CIN -6, lifted condensation level 888 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 54 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
2476 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Bismarck (BIS), 52 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:52 UTC8167140° 12 kt1006.1
21:52 UTC8368150° 11 kt1005.4
22:52 UTC7968110° 11 kt1004.4
23:09 UTC78.869.8100° 9 kt1004.4VCTS
23:20 UTC78.86890° 11 kt1003.7VCTS
23:52 UTC766980° 8 kt1004.1VCTS -RA
00:35 UTC75.271.670° 7 kt1003VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Bismarck radar (KBIS), 51 km away, was scanning. The volume nearest the touchdown began at 22:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:50 UTCTORNADO25 W Fort YatesSioux, ND
00:15 UTCHAIL 0.75HuffMorton, ND

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 26, 2005

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 263:35 PM CDTF1Hubbard, MN2.5100
June 266:13 PM CDTF0Edmunds, SD0.010
June 266:30 PM CDTF0McPherson, SD0.210
June 266:31 PM CDTF0Sioux, ND2.030
June 267:22 PM CDTF0Brown, SD0.210
June 266:49 PM MDTF1Hettinger, ND4.070
June 267:03 PM MDTF1Hettinger, ND3.060
June 268:40 PM CDTF1Sargent, ND1.0100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.